Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2017, 6:45 PM CDT for Davis County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 17, 2017, 7:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Davis County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
892
WUUS53 KDMX 172345
SVRDMX
IAC051-180000-
/O.NEW.KDMX.SV.W.0192.170617T2345Z-170618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
645 PM CDT SAT JUN 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Davis County in southeastern Iowa...
* Until 700 PM CDT.
* At 644 PM CDT, a severe thunderstorm was located near Lancaster,
moving southeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4068 9242 4063 9218 4060 9218 4060 9250
TIME...MOT...LOC 2344Z 293DEG 45KT 4060 9245
HAIL...1.75IN
WIND...60MPH
$$
Boksa1 follow-up statement
327
WWUS53 KDMX 180000
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT SAT JUN 17 2017
IAC051-180009-
/O.EXP.KDMX.SV.W.0192.000000T0000Z-170618T0000Z/
Davis IA-
700 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However half inch
to nickel hail is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southeastern Iowa.
LAT...LON 4068 9242 4063 9218 4060 9218 4060 9250
TIME...MOT...LOC 2359Z 293DEG 45KT 4053 9222
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 17, 6:45 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Sat Jun 17 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 334 PM CDT Sat Jun 17 2017 Surface trough/cold front draped across the eastern into far southern Iowa this afternoon to be the main focus of thunderstorm development in the next few hours. Greater threat as an upper level wave drops southeastward from the Dakotas/northern Nebraska area this evening, with the boundary likely to have moved into northern MO by that timeframe. Therefore limited window for any strong to severe storms this afternoon across the far south/southeast, before more widespread/stronger storms expected to the south/east of the area tonight. As the wave drops south, may have some weaker isolated showers/storms form across the remainder of the area as well with any activity likely to diminish by late evening. Latest mesoanalysis suggesting around 2000 J/kg of CAPE and 50kt effective shear across the southeast which is sufficient for severe storms once any storms develop. However given the lower lapse rates am not confident of large coverage/much initiation across the southern CWA before the boundary moves south. Therefore kept pops lower in the low to mid chance range over the next few hours into the early evening. Looking into Sunday much cooler air in place with steep lapse rates expected with the upper level cyclonic flow in place. This should set the stage for some pop-up/instability showers/isolated thunderstorms to develop across much of the area through the afternoon hours similar to the activity going across the Dakotas today. Therefore have broad-brushed much of the area with slight chance pops through the afternoon into early evening. Otherwise have temps much cooler for Sunday with highs only in the low to mid 70s with the cooler air, clouds and possible precip in place. .LONG TERM.../Sunday night through Saturday/ Issued at 334 PM CDT Sat Jun 17 2017 Short wave energy will continue to move through the northwest flow and impact the state Monday and Tuesday. Cold temperatures aloft from 700-500 mb will create steep lapse rates on Monday. The steep lapse rates will help lead to early destabilization by late morning Monday with MLCAPES approaching 1000 J/ and surface based CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft combined with the mid-level lapse rates and surface based instability may lead to a marginal severe hail threat with any storms that do develop. Another short wave arrives on Tuesday though the focus for precipitation chances will shift to the northeast but may still clip the far northeast. The northwest flow aloft will transition to more zonal by late Tuesday. This will lead to warm advection developing Tuesday night and into Wednesday. This may trigger a few elevated storms as the advection lifts northeast across central Iowa Tuesday night and early Wednesday. This will lead to warmer conditions Wednesday and Thursday with a chance for thunderstorms again late Wednesday into Wednesday night and again Thursday night as a cold front drops south. Possible a few locations reach 90 Wednesday and Thursday before readings fall back into the 70s and 80s for the end of the week. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 645 PM CDT Sat Jun 17 2017 Surface front will settle south of the state this evening with VFR conditions across the area for duration of forecast. Winds will increase from the west to northwest on Sunday as cold advection intensifies with cumulus developing by midday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Donavon AVIATION...Cogil
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sat Jun 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non-severe thunderstorm is possible through the evening hours. Small hail or gusty winds will be possible with a stronger thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ061-062-073>075-082>084-092>094-181100- Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to marginally severe storm will be possible into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ085-086-095>097-181100- Monroe-Wapello-Wayne-Appanoose-Davis- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through the evening hours. There is a slight risk for severe weather with an isolated severe storm possible. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will return by mid-week and through Friday. Details on severe weather potential are unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed into the evening. MJB
In the hours before
Local storm report, Jun 17, 6:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 N PROMISE CITY 40.78N 93.15W
06/17/2017 E1.75 INCH WAYNE IA TRAINED SPOTTER
&&
RADLocal storm report, Jun 17, 6:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CENTERVILLE 40.74N 92.87W
06/17/2017 E1.25 INCH APPANOOSE IA TRAINED SPOTTER
&&
CMLocal storm report, Jun 17, 6:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 N CENTERVILLE 40.76N 92.87W
06/17/2017 E1.75 INCH APPANOOSE IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 17, 6:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 2 S CENTERVILLE 40.70N 92.87W
06/17/2017 E3.00 INCH APPANOOSE IA LAW ENFORCEMENT
&&
RADLocal storm report, Jun 17, 6:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL CENTERVILLE 40.73N 92.87W
06/17/2017 E2.00 INCH APPANOOSE IA TRAINED SPOTTER
&&
RADLocal storm report, Jun 17, 6:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 S CENTERVILLE 40.72N 92.87W
06/17/2017 E3.00 INCH APPANOOSE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS JAGGED VERY LARGE
HAIL THAT POTENTIALLY IS 3-4 INCHES IN
DIAMETER. NUMEROUS LEAVES AND SMALL BRANCHES
DOWN DUE TO THE HAIL.
&&
RADThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 44 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 37 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 14 min |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 37 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.